High Wind, Northern Lea County
- When
- March 29, 4:16 PM MST to 6:06 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A broad upper level trough developed over the western United States. The jet stream was located on the southern edge of this low pressure system and brought strong winds to portions of southeastern New Mexico and West Texas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A broad upper level trough developed over the western United States. The jet stream was located on the southern edge of this low pressure system and brought strong winds to portions of southeastern New Mexico and West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 12:56 PM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
256 PM CDT Tue Mar 29 2022
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.AVIATION...
(18Z TAFS)
Issued at 1213 PM CDT Tue Mar 29 2022
Upper trough approaching the area today will result in very windy
conditions. As of 17z wind speeds picking up out west... this
stronger wind is expected to expand eastward during the day with
wind at TAF sites becoming more westerly. Gusts may increase to
40kts or more during the late afternoon/early evening. Currently
conditions are VFR but bldu this afternoon expected to result in
MVFR vsbys. High wind warning in effect through tonight for the
Guadalupe and Delaware mountains... severe turbulence near the
mountains will be hazardous for low flying light aircraft.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 243 PM CDT Tue Mar 29 2022
Upper levels started the day with a closed low over AZ this morning
opening into a broad trough as it moves into NM this evening. This
trough will swing east across the region tonight moving into Central
TX and OK Wednesday with the backside of the trough swinging down
during the day.
The upper trough will push a Pacific front through the region during
the late afternoon and evening. Temps tonight should be in the 40s
and 50 with readings 10 to 15 degrees cooler Wednesday in the 60s
and 70s.
Wind is the main concern in the short term... a High Wind Warning
remains in effect from Northern Lea County across Eddy, the
Guadalupes, Culberson, Davis Mountains, down into Northern
Brewster and the Marfa Plateau. As of 20Z have had wind gusts
over 40kts in some of the locations. The warning remains in effect
for the mountains through tonight. There is also a Wind Advisory
in effect for the Trans Pecos and the Permian Basin. Blowing dust
may result in reduced visibilities that could make driving
hazardous.
Could be a few storms that form this evening along the front on the
eastern edge of the area but most storms should be east of Scurry
and Mitchell. Any of these storms could become strong to severe but
will also be quickly exiting the region so only a low severe wx
threat tonight for the NE Permian Basin.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 243 PM CDT Tue Mar 29 2022
Much quieter weather is anticipated in the long term portion of the
forecast. On Thursday, a large upper lvl trough will continue to
depart into the E CONUS w/zonal flow aloft developing across W TX
and SE NM. A weak cold front will dive into the CWA early Thursday
morning, but quickly wash out as the sfc high moves off the the E and
southerly return flow commences. Highs will top out around 5 degrees
below normal in the U60s/L70s w/a few 80s along the Rio Grande.
On Friday, another shrtwv trough will pass N of our region
promoting sfc troughing and westerly downsloping winds and
bringing highs back above normal into the U70s/L80s. Unfortunately,
any upper lvl forcing looks to remain well N of our CWA, keeping
things dry. A cold front will follow in the wake of the
aforementioned trough cooling temps down near normal on Saturday.
Temperatures look to peak on Sunday and slowly decrease into early
next week ahead of an approaching lvl system. Long range models
are beginning to hint at an uptick in low lvl moisture and
precipitation chances returning to the eastern CWA on Monday and
Tuesday, and we will retain low PoPs at this time. At least the
models are providing a glimmer of hope as any chance of precip is
much welcomed at this point.
-Salerno
&&
.FIRE WEATHER...
Issued at 243 PM CDT Tue Mar 29 2022
Critical to extreme fire weather is ramping up area-wide this
afternoon. A Red Flag Warning remains in effect until Latest W TX
Mesonet observations indicated RFTIs have reached 5 (critical) to 7
(extreme) across SE NM, the W Permian Basin, and the Davis Mtns and
Guadalupe Mountains where a robust 700-500 hpa jet has made its
presence known. A couple of hot spots have also been detected
via IR satellite across southeast New Mexico and Culberson
County. Further east, high clouds have precluded deep mixing thus
far, however clouds will continue clearing ewd, allowing strong
winds aloft to transport down to the sfc. Sustained winds of
30+kts w/gusts near 50kts will be common through the afternoon,
especially across the western zones w/RHs falling below 10% across
much of the area. Any fire that ignites will spread rapidly and
become uncontrollable. Winds will gradually shift from SW to W
between 21Z-00Z as a Pacific Front sweeps through the region. We
are not out of the woods yet on Wednesday as the strong trailing
jet assocd with the departing upper trough overspreads southern
portions of the region. Although RHs will improve due to the
arrival of a cold front early Wednesday, sub 15% RH will combine
with windy conditions south of the Pecos River Wednesday afternoon
where a Fire Weather Watch is now in effect. Thursday looks like
a down day w.r.t any fire weather thanks to a cold front and
lighter winds. Breezy conditions and warmer temps return on Friday
resulting in a potential elevated day. We could see elevated fire
weather continuing for portions of the CWA through this weekend
as fuels remain dessicated.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 70 41 71 / 10 0 10 0
Carlsbad 47 74 39 69 / 0 10 10 0
Dryden 57 82 50 78 / 0 0 0 0
Fort Stockton 51 75 46 72 / 0 0 0 0
Guadalupe Pass 40 64 40 64 / 0 0 0 0
Hobbs 44 67 34 68 / 0 0 20 0
Marfa 36 68 35 71 / 0 0 0 0
Midland Intl Airport 50 72 41 70 / 0 0 10 0
Odessa 49 72 42 70 / 0 0 10 0
Wink 48 75 40 72 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 10 PM CDT this evening for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
Brewster County-Martin-Midland-Mitchell-Pecos-Presidio
Valley-Reagan-Reeves County Plains-Scurry-Upton-Ward-
Winkler.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Central Brewster County-Chinati Mountains-
Chisos Basin-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Lower Brewster County-
Marfa Plateau-Pecos-Presidio Valley-Reeves County Plains-
Terrell-Van Horn and Highway 54 Corridor.
High Wind Warning until 10 PM CDT this evening for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains Foothills-Eastern Culberson County-Marfa Plateau-
Van Horn and Highway 54 Corridor.
High Wind Warning until 1 PM CDT /noon MDT/ Wednesday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 9 PM MDT this evening for Southern Lea
County.
High Wind Warning until 9 PM MDT this evening for Central Lea
County-Eddy County Plains-Northern Lea County.
High Wind Warning until noon MDT Wednesday for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...72
LONG TERM....24
AVIATION...72Hazardous Weather Outlook National Weather Service Midland/Odessa TX 221 PM CDT Tue Mar 29 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 221 PM CDT Tue Mar 29 2022 /121 PM MDT Tue Mar 29 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Red Flag Warning remains in effect through this evening for all of West Texas and Southeast New Mexico. A High Wind Warning remains in effect through this evening from the Southeast New Mexico plains down to the Marfa Plateau. A High Wind Warning remains in effect through tonight for the Guadalupe, Delaware, and Davis Mountains. A Wind Advisory remains in effect through this evening for the Permian Basin, Trans Pecos, and along the Rio Grande. There is a low possibility of severe thunderstorms this evening over the Eastern Permian Basin. A few strong to severe storms are possible that could produce large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A High Wind Warning remains in effect Wednesday morning for the Guadalupe, Delaware, and Davis Mountains. A Fire Weather Watch is in effect Wednesday south of the Pecos River. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over the Eastern Permian Basin. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND GST 1 NNE MCDONALD OBSERVAT 30.68N 104.01W
03/29/2022 M61 MPH JEFF DAVIS TX PARK/FOREST SRVC
TX STATE MOFWL 0.9 NE MCDONALD OBSERVATORY
(MCDONALD).
&&The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017299, 1017298.